caret icon Back to all discussions

Reoccurrence treatment 11 years in...my story.

I'm currently 73 and in good health. 11 years ago my PSA tripled in 3 months to 15. No symptoms. Biopsy came back with a Gleason score of 7. No sign of spreading. I chose to have the straight surgery because that has the least side effects although the recovery is more difficult. My surgeon is the guy that other doctors go to for surgery. He's done thousands.

Surgery went well. Margins were clear which was very encouraging. Recovery was no big deal for me. Everything worked as before.

6 months slater I had my first post surgery PSA. I was expecting .02 and was a bit distressed it was 0.10. My doctor was unconcerned because my margins were clear. Over the next couple years, the PSA continued to rise. When it reached 1.0, my doctor agreed that I had a rare reoccurrence post surgery with clear margins. His recommendation was to wait until it got up to 15 or so then start Hormone therapy...Lupron. I wanted a second opinion and went to Vanderbilt where the doctor suggested radiation.

I returned home and got a referral to a radiation oncologist I had heard good things about. After reviewing my records, he said he would recommend radiation of my prostate bed. We had a long RV trip planned and he suggested an oral hormone by the name of Casodex. Did that and the only impact was two momentary hot flashes and a lack of energy. When we returned and set up the surgery I wanted a PSA test as a baseline. They said it wasn't necessary but I insisted. To my SHOCK, my PSA had dropped 82% to .174 after 66 days on Casodex!!!

The radiation was no big deal. Boring and inconvenient but no side effects other than looser than normal bowels at the end.

3 months later my PSA was .275 m&^%$%& 6 months later the Radiation Oncologist admitted 'we missed it' when my PSA had risen to .375. His feeling was to wait and see then do Lupron. Lupron filled me with dread. I asked about Casodex. He said OK so I did 3 months of Casodex. New PSA was .073! Other than having less energy no issues at all.

So I started a three month on and 3 month off treatment and my PSA would vary between a low of .090 and a high of .680. Toward the end of the treatment the lack of energy was kicking my rear...especially in hot weather. I also switched by to my original Urologist/surgeon. There is not a 'prostate cancer reoccurance' doctor specialty that I've found. At least not near North Alabama.

I asked him how Casodex worked and he admitted he didn't know. I wanted to try 1 month on and off and he agreed. That's been 3 years now and my PSA varies between 0.1 and 0.33 ish. The doctor just shakes his head and comments he should write a paper.

Last year I heard about the new test PSMA with Plarify from Genesis Labs and got a referral. I want this thing gone!

I stayed off Casodex for 75 days and my PSA rose to .8 The lab said that would be plenty to find the cancer.
The test was 1-3-2022 and showed no cancer. What the hell!

So I'm back on Casodex and my PSA after 66 days is down to 0.13. I'll stay on it another month to get back in the range I want.

Casodex is now generic and goes by BICALUTAMIDE. I take 50mg daily. Tiredness is the only side effect and it's not that bad. I have to keep reminding myself I'm not 45 any more.

I'm really surprised at the lack of information about reoccurrence. Everything I read suggests that keeping my PSA as low as possible is a very good thing so for me I'll keep doing the month on/month off. My doctor says that eventually it will quit working as well but there are other treatments. I don't want to go on hormone therapy (Lupron). I have friends who are on it and while they are healthy, their quality of life has suffered a lot more than mine. As a friend of similar age who is on Lupron said. My PSA is undetectable, I have no muscle tone, no energy, and couldn't get it up with a crane.

This is my story. I hope it helps someone.

Kerry

  1. Pinkertonk.....you have had a hell of a journey. You and I are the same age but I am at the beginning of my journey. Your story has certainly enlightned me and I wish you the best of outcomes.

    1. Pinkertonk Well crap! After another 28 days (98 total) on Casodex, I had another test. To my shock and disappointment, it had only changed from 0.13 to 0.12. Historically, Casodex has been at least a 50% drop in PSA month over month. What changed was that I allowed my PSA to rise to .7 in order to give the PSMA test a chance. I don't know if that somehow allowed the Cancer to develop some resistance or? I'm off Casodex till next month and how much my PSA rises will be telling.

      Three continuous months on Casodex totally kills my energy.

      1. I really love that you wrote all this for everyone else. Your situation is medically complex and you bring up some excellent points about recurrence and the use of ADT.


        I treat men with prostate cancer and women with endometriosis. Both are commonly prescribed Lupron. I have witnessed women and men of many ages endure the severe anxiety, depression and brain fog that results from the use of Lupron.


        The fact that you preferred Casodex with fewer side effects is so promising. I truly wish there would be more research on alternatives to Lupron, as many of my patients who take it have pondered aloud on whether or not they want to keep living at all when they have such profound hopelessness and depression.


        I am in peri-menopause and have started to take bioidentical hormones to address brain fog, depression and insomnia. I realize this often is not an option for cancer survivors. Yet I also have patients who had PCa who use testosterone (under the close monitoring of a physician), to prevent the brain fog, loss of muscle mass and lack of desire to keep going in life. It is their thought process that they want to enjoy life while they still have it and hormones make that possible.


        To each their own! Again, thanks for writing this!


        Becca Ironside, Moderator

        1. Hi . Yes, this is all very interesting. I noticed what you said about the men who take testosterone and want to share with you this research article which found that, in certain cases, testosterone therapy can be a safe, viable option: https://www.sciencedirect.com/science/article/abs/pii/S2050052120301414#:~:text=TTh%20is%20safe%20and%20efficacious%20in%20men%20after%20treatment%20of%20prostate%20cancer.&text=Mean%3A%2013%20months-,No%20cases%20of%20biochemical%20recurrence%20during%20study.,levels%20without%20increasing%20PSA%20values.&text=No%20increases%20in%20PSA%20and%20thus%20no%20biochemical%20recurrence%20noted. In all honesty, this research feels a little preliminary and the authors acknowledge the need for more studies, but it certainly gives hope to a lot of men. Best, Richard (ProstateCancer.net Team)

      2. Hi Richard! Yes, I came across this article when researching for a book I wrote about prostate cancer. I find it very encouraging!


        There are also cases of women with a history of breast cancer who opt to use topical estradiol on their vulvas to address painful intercourse after chemotherapy and radiation. The estradiol helps to prevent vaginal atrophy as there are receptors on women in this region, and when the receptors are deprived of estrogen, the tissues are not as plump and pain can result.


        Thanks so much for chiming in and adding to this very interesting facet of evolving medical care!


        Becca Ironside, Moderator

        1. Hi . This is very interesting information about the estradiol. Do you think this is something we should share with our sister-site for advanced breast cancer (https://advancedbreastcancer.net/)? I did a quick read of their article on sexual difficulty and there was no information on this. Thanks. Best, Richard (ProstateCancer.net Team)

        2. I certainly could reach out to the breast cancer group. Studies are showing topical estradiol is not systemically absorbed when applied to the labia. This is great news for women with a history of cancer known to be fed by estrogen, as traditional wisdom held that estrogen was off-limits for life!


          Many women on the drug tamoxifen suffer from severe pain in the perineum, which makes sex very painful and difficult. This is because the estrogen receptors on their vulvas are starving for this hormone, much like men with PCa have bodies that are hungry for testosterone to promote overall wellbeing, and the sole purpose of ADT is to tamp down the male sex and vitality hormone.


          Thanks for the great idea! While most hormone rebalancing is in the experimental stages and there are not enough studies, I do believe that individuals have the right to make their own decisions based on quality of life.


          Becca Ironside, Moderator




      or create an account to reply.